Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at Aug 20, 2017, 2:48 PM CDT for 17 counties in Kansas. It took effect at Aug 21, 2017, 7:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2017, 2:48 PM CDT (19:48 UTC)
- In effect from
- Aug 21, 2017, 7:00 PM CDT
- Expired
- Aug 22, 2017, 10:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted.
891 WGUS63 KTOP 201948 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 248 PM CDT Sun Aug 20 2017 KSZ011-012-022>024-026-036>040-054>056-058-059-211015- /O.NEW.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 248 PM CDT Sun Aug 20 2017 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... The National Weather Service in Topeka has issued a * Flash Flood Watch for portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. In northeast Kansas, Brown, Jackson, Jefferson, Nemaha, Pottawatomie, and Riley. * From Monday evening through Tuesday morning * A period of heavy rainfall is expected with the potential for some locations to receive between 1 and 3 inches of rain by Tuesday morning. * The heavy rainfall over a short period of time could lead to rapid rises on creeks and streams, especially in urban areas. Ponding of water on roads is also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Wolters
4 follow-up statements
666 WGUS63 KTOP 210855 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 355 AM CDT Mon Aug 21 2017 KSZ035-212100- /O.EXA.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickinson- Including the cities of Abilene and Herington 355 AM CDT Mon Aug 21 2017 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... The National Weather Service in Topeka has expanded the * Flash Flood Watch to include a portion of central Kansas, including the following area, Dickinson. * From this evening through Tuesday morning * A period of heavy rainfall is expected with the potential for some locations to receive between 1 and 3 inches of rain by Tuesday morning. * The heavy rainfall over a short period of time could lead to rapid rises on creeks and streams, especially in urban areas. Ponding of water on roads is also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KSZ011-012-022>024-026-036>040-054>056-058-059-212100- /O.CON.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 355 AM CDT Mon Aug 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. In northeast Kansas, Brown, Jackson, Jefferson, Nemaha, Pottawatomie, and Riley. * From this evening through Tuesday morning * A period of heavy rainfall is expected with the potential for some locations to receive between 1 and 3 inches of rain by Tuesday morning. * The heavy rainfall over a short period of time could lead to rapid rises on creeks and streams, especially in urban areas. Ponding of water on roads is also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
142 WGUS63 KTOP 212003 FFATOP Flood Watch National Weather Service Topeka KS 303 PM CDT Mon Aug 21 2017 KSZ011-012-022>024-026-035>040-054>056-058-059-221000- /O.CON.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 303 PM CDT Mon Aug 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING... The Flash Flood Watch continues for * Portions of central Kansas, east central Kansas, and northeast Kansas, including the following areas, in central Kansas, Dickinson. In east central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. In northeast Kansas, Brown, Jackson, Jefferson, Nemaha, Pottawatomie, and Riley. * From 7 PM CDT this evening through Tuesday morning * A period of heavy rainfall is expected with the potential for a few locations to receive around 2 inches of rain by Tuesday morning. * The heavy rainfall over a short period of time could lead to rapid rises on creeks and streams, especially in urban areas. Ponding of water on roads is also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
948 WGUS63 KTOP 220110 FFATOP Flood Watch National Weather Service Topeka KS 810 PM CDT Mon Aug 21 2017 KSZ022-035>037-220215- /O.CAN.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riley-Dickinson-Geary-Morris- Including the cities of Manhattan, Abilene, Herington, Junction City, and Council Grove 810 PM CDT Mon Aug 21 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Kansas, east central Kansas, and northeast Kansas has been cancelled. First round of thunderstorms has passed through the area quickly and additional widespread, heavy thunderstorms are not expected later this evening. $$ KSZ011-012-023-024-026-038>040-054>056-058-059-221000- /O.CON.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 810 PM CDT Mon Aug 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage, Shawnee, and Wabaunsee. In northeast Kansas, Brown, Jackson, Jefferson, Nemaha, and Pottawatomie. * Through Tuesday morning * A period of heavy rainfall is expected with the potential for a few locations to receive around 2 inches of rain by Tuesday morning. * The heavy rainfall over a short period of time could lead to rapid rises on creeks and streams, especially in urban areas. Ponding of water on roads is also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
049 WGUS63 KTOP 221434 FFATOP Flood Watch National Weather Service Topeka KS 934 AM CDT Tue Aug 22 2017 KSZ011-012-023-221545- /O.CAN.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nemaha-Brown-Pottawatomie- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, and St. Marys 934 AM CDT Tue Aug 22 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northeast Kansas has been cancelled. Heavy rainfall has ended so the watch is no longer in effect. $$ KSZ024-026-038>040-054>056-058-059-221545- /O.EXP.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 934 AM CDT Tue Aug 22 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING... The Flash Flood Watch for portions of east central Kansas and northeast Kansas will expire at 10 AM CDT this morning. The heavy rainfall has ended and new flash flooding is not expected. Parts of east central Kansas continue to deal with flooding so check flood statements for the latest information. $$ Wolters
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 12:46 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 20, 12:46 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1246 PM CDT Sun Aug 20 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Sun Aug 20 2017 There are two shortwaves of interest this morning. One is over eastern NE and supported the development of an MCS currently moving into portions of northeast KS. A low level jet around 30 kt out of the southwest is intersecting this associated cold pool and allowing additional storms to form. There is a fair amount of instability ahead of this outflow so expect that convection could continue until the low level weakens in a few hours. The short term models have been struggling with the overall coverage and propagation of this MCS. So far most of the solutions are too far north with the track, therefore confidence on how far to the south storms will reach is not certain. There is a chance that storms could reach I-70 by sunrise. The more intense convection looks to remain over NE, but wind gusts up to 50 mph could be possible within the strongest cells across far northeast KS and 35 mph with the gust front the next few hours. Another shortwave is over OK and moving northeastward through out the day. It may be providing enough lift for the isolated storms currently in southeast KS, and could allow them to persist through the late morning. Therefore have kept the pops in locations near the I-35 corridor. The outflow from this MCS could reside in our area through the afternoon and be the focus for isolated to scattered storms. There appears to be limited forcing later today besides the weak shortwave that tracks over southeast KS, so if storms can form expect mainly isolated coverage. The area of least inhibition happens to be the area with the most cape, which is east central and southeast KS. The mucape this afternoon is forecasted to be upwards of 4000 j/kg, which is enough to support strong convection. There is very little deep shear so updrafts might not maintain strength for long, but isolated hail and localized downdrafts could be possible. Highs today will reach the mid to upper 90s with a few locations hitting the lower 100s. These temperatures along with dew points in the mid 60s to mid 70s will cause heat indices to reach the lower to mid 100s. Tonight southwest flow aloft opens up the potential for weak shortwaves to track over the region as evident in some of the models. These waves could provide lift for further development. Confidence is pops tonight is low given the variability in the model solutions and the lack of a clear cut scenario. .LONG TERM...(Monday through Saturday) Issued at 345 AM CDT Sun Aug 20 2017 Monday continues to bring a variety of forecasting problems. Models remain consistent in the upper wave now over northwest Mexico reaching western Kansas late tonight and coming on northeast during the day. Fairly persistent cirrus over eastern Arizona and New Mexico early this morning looks to move in during the day, though could hold off until the mid afternoon. Precipitation chances look to be generally increasing from the late morning through the nighttime hours as precipitable water values reach around 2 inches. There is small potential for overnight storms to linger into the morning, then large-scale forcing ramps up with the approaching wave and dewpoints again in the upper 60s to mid 70s contributing to little convective inhibition and 1500-3000 J/kg ML CAPE for the afternoon. Deep shear is not very strong but enough with the CAPE for minor severe weather potential. The western wave then merges with a wave and cold front coming southeast out of the northern Plains Monday night for more widespread thunderstorm potential and heavy rain threat. Outside of precip and deeper cloud, heat index values look to be peaking in the mid 90s to near 100 Monday afternoon. Overall the potential for clear and long- term viewing of the eclipse is low though could see scenarios for at least brief breaks in the clouds. Cold front should push south of the area by mid afternoon Tuesday for decreasing precip chances through the day. Dry conditions then still anticipated into the late week with surface ridge in place. Some chance for convection returns Saturday in warm air advection as the northwest flow aloft backs somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1241 PM CDT Sun Aug 20 2017 VFR conditions are expected throughout the period. Shower and thunderstorm activity is expected to stay north of the terminals through the overnight hours. Southerly winds will remain at 8-10 knots through much of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...65 AVIATION...Baerg
Hazardous weather outlook, Aug 20, 2:47 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 247 PM CDT Sun Aug 20 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-212000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 247 PM CDT Sun Aug 20 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a risk for severe thunderstorms Monday afternoon and Monday evening across much of the area. The severe risk for large hail and strong winds will mainly occur as thunderstorms develop during the afternoon and evening. Storms are expected to evolve into a slow moving line during the evening with the main risk transitioning to very heavy rainfall. Because of this, a flash flood watch has been posted for Monday evening through Tuesday morning for northeast and east central Kansas, or areas east of a line from Abilene to Marysville. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:56 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 49 min |
| Aug 20, 4:55 AM CDT | Special Weather Statement | TOP | Jefferson | 50 min |
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.